Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 58, NWS Lincoln, IL

May 19, 1998Logan County, Mason County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 19, 1998, 6:58 PM CDT for Logan County, Mason County, Illinois. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 1998, 6:58 PM CDT (23:58 UTC)
Expired
May 19, 1998, 7:45 PM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Logan County, IL, Mason County, IL

What was reported inside it

TimeReportWhereRemark
May 19, 7:06 PM CDTThunderstorm Wind 65San Jose, ILAs a severe thunderstorm moved across the northern portions of Logan county it caused spotty damage. In San Jose, the winds blew some siding off of a home on the north side of town. In Atlanta on the northeast side of town, thunderstorm winds estimated aroun
May 19, 7:20 PM CDTTornado F0Atlanta, ILA tornado briefly touched down in a field one mile north of Atlanta. It threw a farming sprayer tank half a mile. No injuries were reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 6:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 12.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1768 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:57 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, May 19, 1:57 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
157 PM CDT TUE MAY 19 1998

WELL...SPC HAS ISSUED A WATCH FOR NRN PTNS OF THE CWA...SO LET THE
GAMES BEGIN HERE IN CENTRAL ILLINOIS.

DID A SPECIAL 18Z LAUNCH TODAY...UNMODIFIED SOUNDING HAD CAPES NEAR
4000...WITH LITTLE OR NO CAP LEFT. SO WE ARE JUST WAITING FOR THINGS TO
EXPLODE. SINCE THIS WILL BE DIURNALLY DRIVEN...JUST EXPECT ACTIVITY
THIS EVENING AND THEN QUITE FOR THE REST OF THE NIGHT. LOW TEMPS
TONIGHT IN THE LOWER TO MIDDLE 60S STILL LOOKS GOOD.

FOR TOMORROW...MORE OF THE SAME WITH PARTLY SUNNY SKIES AND TEMPS A
LITTLE COOLER THAN TODAY/S...WHICH CURRENT FORECAST HANDLES WELL.

PIA   63/85  +2
SPI   65/87  42
DEC   64/87  42
CMI   64/87  42
LWV   65/87  42

BYRD

In the hours before

Special weather statement, May 19, 3:56 PM CDT, 3 hours 2 minutes before
ILZ027>031-036>038-200000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
356 PM CDT TUE MAY 19 1998

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM CDT...

AS OF 350 PM CDT...NO THUNDERSTORMS HAVE DEVELOPED OVER CENTRAL
ILLINOIS. HOWEVER...CONDITIONS REMAIN FAVORABLE FOR THE DEVELOPMENT
OF SEVERE THUNDERSTORMS...SO KEEP ALERT TO THE CHANGING WEATHER
CONDITIONS AND LISTEN TO NOAA WEATHER RADIO...TV...CABLE OR
COMMERCIAL RADIO FOR FURTHER STATEMENTS.

BYRD
Special weather statement, May 19, 5:36 PM CDT, 1 hour 22 minutes before
ILZ027>031-036>038-040>057-061-192340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
536 PM CDT TUE MAY 19 1998

...THE SEVERE THUNDERSTORM WATCH NUMBER 368 HAS BEEN REISSUED AS
NUMBER 371...

THE STORM PREDICTION CENTER HAS REISSUED A SEVERE THUNDERSTORM WATCH
FOR MOST OF CENTRAL ILLINOIS.  THIS NEW WATCH 371 REPLACES THE
WATCH THAT WAS IN EFFECT UNTIL 7PM.  THE NEW WATCH IS IN EFFECT TILL
MIDNIGHT FOR MOST OF CENTRAL ILLINOIS. THIS WATCH ALSO EXTENDS
FARTHER SOUTH THAN THE ORIGINAL WATCH.

KETCHAM

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:01 PM CDTSevere Thunderstorm WarningILXKnox44 min
May 19, 5:14 PM CDTSevere Thunderstorm WarningILXVermilion31 min
May 19, 5:24 PM CDTSevere Thunderstorm WarningILXPeoria36 min
May 19, 5:42 PM CDTTornado WarningILXFulton, Knox, Peoria48 min
May 19, 5:50 PM CDTSevere Thunderstorm WarningILXVermilion40 min
May 19, 5:55 PM CDTSevere Thunderstorm WarningILXMarshall, Stark50 min
May 19, 6:26 PM CDTSevere Thunderstorm WarningILXFulton, Peoria, Tazewell, Woodford49 min
May 19, 6:33 PM CDTTornado WarningILXVermilion42 min
May 19, 6:49 PM CDTFlash Flood WarningILXFulton3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.